HOW TO EVALUATE MEDICATION Rx FOR CHILDREN – 2012 UPDATE

 

This discussion especially addresses stimulant medications used to treat ADHD.

 

All stimulant medications (meds) have similar effects, but some benefits may be more evident with one vs another.  Some kids will selectively respond best to meds in the Methylphenidate chain (Ritalin, Concerta, Focalin, Metadate, Methylin, Daytrana).  Some will selectively respond best to meds in the Amphetamine chain (Dexedrine, Dextrostat, Adderall, Vyvanse).  Most kids will derive benefit from both types of meds, but may have somewhat superior effects from one med group vs another, and kids sometimes have more side effects on one med group vs another.  To further complicate judgment, even when the basic chemical ingredient is precisely the same, e.g. Concerta and Metadate, kids sometimes exhibit superior response to one med vs another. 

 

SOME TYPICAL BENEFITS

 

No matter which stimulant med is used, MOST children receive MOST of the following benefits:


* Improved attention to and completion of assigned tasks at home (like chores and homework) and school (like reading and writing).


* Better at following directions.  Improved ability to organize and carry out assigned work effectively.  Improved organization and legibility of written work.


* Reduced "off-task" daydreaming and fooling around.


* More patience with frustrating matters (like waiting) and people (like siblings).


* Much improved alertness and energy.


* More expressive drawings; more details included in drawings.


* More expressive use of language, using more descriptive words.


* Better eye contact.


* Ability to complete homework (and sometimes even chores!) much faster, more accurately, and more independently.

 

Children who have significant Hyperactivity and Impulsivity, should especially be quieter when being quiet is expected, less restless, more patient, better able to wait in line at school or for attention at home, and usually much less prone to interrupt others and to disrupt classes or family / community activities.   Grandparents and other relatives usually notice children are more attentive and far more cooperative.  Siblings and peers often state they “seem nicer,” usually because they are able to play together without the frequency and severity of conflicts and arguments which was typical of their pre-treatment behavior.

                                                                    

SOME TYPICAL SIDE EFFECTS

 


* Reduced appetite during the hours the med is active.


* Modest initial weight loss.  This will normally " level out" in 1-2 months, then they will regain the lost weight during the next 2-3 months.


* Dry mouth (treat this with sugarless mints. Drinking water or drinking water more often is not as helpful.  Mints and gum generate more cavity-protecting saliva).


* Difficulty getting to sleep in the first 1-2 weeks of treatment.  (A great many children who have ADHD have had this problem prior to stimulant treatment).


* Acting more "moody" and sometimes irritable.  If this persists after two weeks, a change in the medication is often advisable.


* A small % of children develop a "sad" facial expression, droopy eyes, and become tearful and/or cry over even trifling frustrations.  Sometimes this disappears as soon as their dose in lowered.  More commonly a change in medication is advisable.


* Stomachaches, headaches, and nausea: 1 - These side effects are usually a problem only when the child has not eaten a reasonable breakfast! 2 - These "side" are almost as common when children (and adults) are given placebos (starch pills which look like real medicine but contain no active ingredients).  3 - Frequently children report these bodily sensations before they have taken meds in the morning, or late in the evening when the meds have long since worn off, or on days when they didn't take the medication.  4 - Sometimes these complaints really are a direct side effect of the medication, in which case changing to another preparation is advisable.


* "Tics" are sudden, involuntary twitches of facial and sometimes other muscles, OR sudden, typically odd, involuntary noises.  Blinking excessively or nose twitching are examples of common motor (muscle) tics. Tics are usually mild and of no consequence, but in some patients tics can be very distressing and a change in medications is advisable.  Tics which are caused by stimulants cannot and do not "cause" Tourettes's Syndrome.


* "Stupified," "Zombied," "Flat, unemotional, too quiet" terms used by some parents and others when a child 1 - is given too high a dose of medication, 2 - is given a perfectly reasonable dose but happens to be ultra-sensitive to that med.  This side effect is very uncommon in practice since most physicians initiate medication treatment with the lowest possible doses, and only a tiny fraction of children are ultra-sensitive to any of the stimulants.


* "Paranoid," "Delusional," side effects are extremely rare.  They may occur in very young (ages 3 - 5) children, especially when the child is given a mistakenly high dose of a stimulant.  By and after age 6, side effects of this dramatic nature are almost always due to an accidental overdose (in children), an intentional overdose (in adolescents and adults), and in patients of any age who have an undiagnosed, undetected underlying psychotic condition such as Schizophrenia or an exceptionally severe form of Bipolar 1 Disorder.


When drastic side effects like these occur in a young child they are always temporary, lasting a few hours, rarely requiring anything other than reassurance, supportive care, and sometimes calming agents like Benadryl or Atarax.  Accidental or intentional overdoses of stimulant meds, when mild, can usually be treated by having the patient drink one or two large glasses of Orange, Cranberry, or Grapefruit juice.  This acidifies the kidneys and leads to very rapid excretion of the stimulant via urination.  More serious overdoses may require ER management.  In either situation the "psychotic" symptoms almost always are permanently gone in one or three hours.  [See Snafu Stories!]


* In the most exceptionally rare situation where stimulant meds "unmask" an underlying psychotic condition such as Schizophrenia, urgent administration of tranquilizing drugs is necessary, usually in an ER, followed by admission to a psychiatric hospital.


PLEASE NOTE THREE KEY POINTS:

 

1)   Side effects which are clearly caused by one specific stimulant do not necessarily mean they will occur when a child is given any other stimulant;

 

2)     Side effects are far more common when children and (adults) are treated with short-acting, rapid-onset forms of these medications.  The slow-onset, long-acting preparations are much less prone to generate any side effects;

 

3)   Children who developed problematic side effects when treated at a very young age, e.g. between years 3 and 7, may almost always be successfully treated with the same medication again one or two years later.  Sensitivity to stimulant side effects is very strongly age-related.

      

FURTHER NOTE:  Stimulants have been used worldwide since 1937.  There has never been any evidence they cause ANY “long-term side effects.”  Almost all stimulant-treated patients receive excellent benefits.  Side effects, if any, are rarely anything other than temporary nuisances. 

 

 

Please read the SNAFU stories for more fun with so-called side effects!